Alert archive / Iowa / Frost Advisories in 2017

Frost Advisory 1, NWS Des Moines, IA

October 10, 20177 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 10, 2017, 11:58 PM CDT for 7 counties in Iowa. It took effect at Oct 11, 2017, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 11:58 PM CDT (04:58 UTC)
In effect from
Oct 11, 2017, 1:00 AM CDT
Expired
Oct 11, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Crawford County, IA, Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS73 KDMX 110458
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1158 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM FOR A PORTION OF NORTHWEST
IOWA...

.A clearing sky and a diminishing wind across the far northwest
portion of central Iowa is allowing temperatures to fall into the
mid 30's. Clearing should be slow overnight but a few locations in
northwest Iowa will clear enough to allow temperatures to fall
into the mid 30's.  Frost will likely form in these areas.

IAZ004-005-015-023-033-034-044-111300-
/O.NEW.KDMX.FR.Y.0001.171011T0600Z-171011T1300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, and Denison
1158 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

The National Weather Service in Des Moines has issued a Frost
Advisory, which is in effect until 8 AM CDT Wednesday. 

* TEMPERATURE...Mid 30's are possible for a few hours late
  tonight along with a period of diminished winds.

* IMPACTS...Unprotected plants could potentially be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

FAB
2 follow-up statements
563 
WWUS73 KDMX 110830
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
330 AM CDT Wed Oct 11 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM FOR NORTHWEST IOWA...

.Clearing skies and a light winds are allowing temperatures to 
fall toward freezing early this morning across parts of northwest
Iowa. Frost will likely form in these areas.

IAZ004-005-015-023-033-034-044-111300-
/O.CON.KDMX.FR.Y.0001.000000T0000Z-171011T1300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, and Denison
330 AM CDT Wed Oct 11 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Unprotected plants could potentially be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Lee
224 
WWUS73 KDMX 111308
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
808 AM CDT Wed Oct 11 2017

...Warming Temperatures Ending the Frost...

IAZ004-005-015-023-033-034-044-111415-
/O.EXP.KDMX.FR.Y.0001.000000T0000Z-171011T1300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, and Denison
808 AM CDT Wed Oct 11 2017

...FROST ADVISORY HAS EXPIRED...

Frost is no longer an issue this morning as temperatures continue
to rise. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 11:52 PM CDT, 6 minutes earlier.

Area forecast discussion, Oct 10, 11:52 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Tue Oct 10 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 354 PM CDT Tue Oct 10 2017

Upper low currently moving into northern Missouri with broad swath
of warm advection precipitation across north and east Iowa. Also,
some convective cells continue in the far southeast just ahead of
the upper low. These cells will have little impact overall in the
forecast area as the bulk will push quickly east of the area by
late afternoon. Meanwhile, the strong forcing producing the broad
shield of precipitation will continue to lift into Illinois and
Wisconsin with rain ending across the northeast by early evening.
A few isolated to scattered showers will persist into the evening
with the passage of the upper low and associated instability.
However, the overall threat for precipitation should end toward
midnight with relatively dry conditions from overnight into
Wednesday as forcing subsides. Otherwise, low clouds will linger
overnight into much of Wednesday as low level moisture will be in
place across the state. The exception will be in the far western
forecast area where the moist layer will be thin enough for
partial clearing. This will allow temperatures overnight to drop
into the mid to upper 30s with warmer readings to the east where
clouds persist. Highs on Wednesday will remain below normal given
the persistent clouds for much of the area.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 354 PM CDT Tue Oct 10 2017

The main concerns during the extended period were focused on
drizzle potential Thursday morning, precip chances over the
weekend, and windy weather on Sunday. Models are coming into much
better agreement with the stalled front, strong low pressure
system, and a pair of 500mb shortwaves to impact the state over
the weekend. There remains some question on the timing of the
secondary shortwave to roll through the state, with the GFS much
quicker than the ECMWF which would make a more significant change
in the winds Monday. Regardless, highly confident in precip
chances Saturday into Saturday night and even into Sunday morning.

Wednesday night through Friday...surface high shifts east
Wednesday night into Thursday allowing for the return flow (albeit
weak) over the CWA. Forecast soundings via NAM/GFS and even the
SREF suggest saturation below 850mb to the surface with some very
weak mid-level theta-e advection moving across the state Thursday
morning. Have low confidence with any measurable precip and thus
just have mention of drizzle from 06-12z Thursday over the eastern
half of the forecast area. The drizzle soundings linger through
the late morning hours Thursday and may have to extend the timing
of the drizzle mention through 15-18z if solution continues. WAA
ahead of the frontal boundary on Friday will make it the warmest
day in the extended period. Weak frontogenetical forcing looks to
provide enough forcing for shower activity across northern Iowa
Friday and as the front continues to sag further southeast, storm
chances increase Friday night over central and southern Iowa. Low
confidence with any severe threat with the very minimal
instability and weak shear available.

Saturday into Tuesday...An area of low pressure develops over the
central Rockies and transitions across the Plains into the Corn
Belt on Saturday. The low will push the aforementioned front back
north before it passes across the CWA by late Saturday night. A
strong cold front associated with this low pushes across the state
by early Sunday. Both the ECMWF and GFS have two upper level vort
maxes to push across the state with the ECMWF continually being
the stronger, slower, and further south solution wrt to the first
vort max Sunday. The southeast half of the forecast area looks to
remain in the warm sector on Saturday providing some concern for
severe weather potential. MUCAPE values increases to 500 J/kg to
near 1000 J/kg by 00z Sunday with LCLs over 1000 to 1200 meters,
thus mainly looking at elevated storm potential. Low confidence
with severe weather potential but certainly something to continue
to monitor if models shift the surface low track further north
placing more of the CWA within the warm sector.

High confidence though winds will be strong on Sunday and
increased sustained/gusts a few knots across the CWA. Strong PV
anomaly punches across the state on Sunday morning with the first
vort max. Winds atop the mixed layer range in around 40 knots per
ECMWF soundings later in the afternoon and with the GFS a bit
weaker but still strong enough to warrant the increased winds on
Day 6.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1152 PM CDT Tue Oct 10 2017

high pressure undercutting the low level moisture far nw creating
clearing and potential frost mainly near EST.  Elsewhere VFR to MVFR
cigs expected over central Iowa with IFR over eastern Iowa becoming
MVFR around daybreak.  Sfc wind becomes SE aft 12/00Z which should
produce some fog and/or lower clouds again.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...FAB
Hazardous weather outlook, Oct 10, 3:55 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Tue Oct 10 2017

IAZ004-111100-
Emmet-
355 PM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A flood warning is in effect for portions of the Des Moines
River. Please visit www.weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ062-074-075-084>086-094>097-111100-
Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
355 PM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered non-severe thunderstorms into the early evening.
Moderate to heavy rainfall is possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are expected late Friday through Saturday
night. It is too early to determine the severe weather potential
but there may be some strong storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ005>007-015>017-023>025-033>035-044-045-111100-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
355 PM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ026>028-036>039-046>050-057>061-070>073-081>083-092-093-111100-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
355 PM CDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are expected late Friday through Saturday
night. It is too early to determine the severe weather potential
but there may be some strong storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Frost Advisories in Iowa, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.